Funnel Cloud, Stephenson
- When
- August 7, 5:40 PM CST
- Where
- Stephenson County, Orangeville
- Reported by
- Public
- Coordinates
- 42.470, -89.630
A public report of a funnel cloud. A photo of the funnel cloud was relayed by local broadcast media.
Scattered showers and thunderstorms moved across portions of northwest Illinois through the day on August 7th, along a frontal boundary in the area. One of these storms produced a funnel cloud in Stephenson County during the early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Scattered showers and thunderstorms moved across portions of northwest Illinois through the day on August 7th, along a frontal boundary in the area. One of these storms produced a funnel cloud in Stephenson County during the early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 7, 2:08 PM CST, 3 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 308 PM CDT Tue Aug 7 2018 .SYNOPSIS... Issued at 255 PM CDT Tue Aug 7 2018 As of 230 PM: A humid air mass was present over eastern Iowa and northwestern Illinois, and was downstream of an upper-level low rotating over Minnesota and north-central Iowa. Isolated showers were ongoing across central sections of the forecast area with little to no lightning observed over the past 2-3 hours. Early this afternoon, there was a report of a funnel cloud, which may have briefly touched down, west of Sterling, IL or a few miles south of Round Grove, IL around 1240 PM. At that time, there was a low topped, heavy shower showing weak signs of broad rotation. Effective deep layer shear near 30 kts, presence of low-level boundaries, and low LCLs could together support more brief funnel clouds with showers or storms that form through this afternoon and evening. && .SHORT TERM...(This Evening through Wednesday) ISSUED AT 255 PM CDT Tue Aug 7 2018 This Evening and Tonight Showers and thunderstorms are expected to increase in coverage, especially into this evening. The risk for severe weather is low, but the strongest cells will be capable of strong wind gusts up to 50 mph, heavy downpours, and frequent lightning. There is also a low potential for brief funnel clouds as alluded to in the Synopsis section. Attention for later tonight into Wednesday morning turns to fog potential, which could become locally dense. Light winds, clearing skies, and humid conditions from recent rainfall all point to areas of fog forming late. For now have areas of fog in the forecast for most of the CWA and will let later shifts reassess risk for dense fog. Forecast lows are in the lower to middle 60s. Wednesday Any fog will evaporate by the mid morning before we quickly warm into the 80s by the afternoon. Dry conditions are expected through the afternoon. Uttech .LONG TERM...(Wednesday Night through Tuesday) ISSUED AT 255 PM CDT Tue Aug 7 2018 Generally mostly dry with seasonable temperatures for mid August. Long Term Forecast Confidence Assessment...good or above average. Quiet weather with main issues some chances of showers and storms that should be non-severe with modest and spotty local rain totals. Area highs and lows should mainly be within 3 degrees. Wednesday night through Thursday night...modest warming to allow for warmest temperatures the next several days. Mins mostly 65 to 70 degrees and max temps 85 to 90 degrees with heat indices into the lower and possibly mid 90s most locations in the afternoon hours. Friday...weak short wave in northwest flow expected to produce some showers and storms with light to moderate amounts attm. Chance POPS are reasonable. Highs lower 80s NE to upper 80s SW best course of action this forecast. Some risk of this wave to be a bit more vigorous which later shifts should know in the next 24 hours. Friday night through Tuesday...broad upper low to slide just east of the forecast area and become nearly stationery with highs mostly 80 to 85 and lows 60 to 65 with moderate humidity. Winds to tend to be light and out of the north. Little or no chances suggested for precipitation. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning) ISSUED AT 255 PM CDT Tue Aug 7 2018 Scattered showers and thunderstorms are possible into tonight. Included thunder mention in the TAFs for late this afternoon and this evening at KMLI/BRL where probability is slightly higher than at KCID/KDBQ. Brief IFR/LIFR is possible in the vicinity of any storms. Later tonight, fog is likely to form and may become locally dense into Wednesday morning. Uttech && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Uttech SHORT TERM...Uttech LONG TERM...16 AVIATION...Uttech
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 325 AM CDT Tue Aug 7 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-080830- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 325 AM CDT Tue Aug 7 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Thunderstorms are expected today. The main threat from any thunderstorm would be lightning and gusty winds. Severe weather is not anticipated at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Quad Cities IA/IL 1259 PM CDT TUE AUG 7 2018 ILZ009-071830- Whiteside- 1259 PM CDT TUE AUG 7 2018 ...Showers capable of producing funnel clouds will affect east central Whiteside County... At 1259 PM CDT...Showers capable of producing funnel clouds were located over Rock Falls and moving east AT 15 MPH. LOCATIONS IMPACTED INCLUDE... Sterling, Rock Falls, Emerson, Yeoward Addition, Whiteside County Airport, Galt, Grimes Addition, Douglas Park, Agnew and Como. Funnel clouds of this nature are short lived and rarely touch the ground. However, if you notice one approaching the ground, move indoors to a place of safety. The National Weather Service will continue to closely monitor the situation. Please forward reports of funnel cloud sightings to the nearest law enforcement agency for relay to the National Weather Service. LAT...LON 4172 8983 4182 8985 4184 8963 4174 8963 TIME...MOT...LOC 1759Z 264DEG 15KT 4176 8978 Uttech
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Quad Cities IA/IL 128 PM CDT TUE AUG 7 2018 IAZ053-054-071845- Jackson-Jones- 128 PM CDT TUE AUG 7 2018 ...A LINE OF SHOWERS AND THUNDERSTORMS will affect west central Jackson and northeastern Jones Counties... At 127 PM CDT...SHOWERS AND THUNDERSTORMS were located along a line extending from ...AND MOVING east AT 20 MPH. LOCATIONS IMPACTED INCLUDE... Onslow, Canton and Temple Hill. Funnel clouds of this nature are short lived and rarely touch the ground. However, if you notice one approaching the ground, move indoors to a place of safety. The National Weather Service will continue to closely monitor the situation. Please forward reports of funnel cloud sightings to the nearest law enforcement agency for relay to the National Weather Service. LAT...LON 4227 9080 4209 9087 4207 9110 4224 9103 TIME...MOT...LOC 1827Z 255DEG 18KT 4223 9095 4209 9101 Uttech
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
140 PM CDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM FUNNEL CLOUD 3 S ROUND GROVE 41.75N 89.86W
08/07/2018 WHITESIDE IL LAW ENFORCEMENT
MAY HAVE BRIEFLY TOUCHED DOWN.
&&Special Weather Statement
National Weather Service Quad Cities IA/IL
513 PM CDT TUE AUG 7 2018
IAC011-072245-
Benton-
513 PM CDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BENTON COUNTY UNTIL 545
PM CDT...
At 511 PM CDT, a strong thunderstorm was located near Dysart, or 16
miles south of Waterloo, moving southeast at 30 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Vinton, Urbana, Dysart, Shellsburg, Newhall, Van Horne, Garrison,
Mount Auburn, Vinton Memorial Airport, Rodgers Park, Benton City
Park, Hoefle-Dulin Park, Minne Estema Park, Benton County
Fairgrounds, Wildcat Bluff Park and Cheney.
This includes Interstate 380 between mile markers 40 and 47.
This storm also has a history or producing funnel clouds. Funnel
clouds of this nature are short lived and rarely touch the ground.
However, if you notice one approaching the ground, move indoors to a
place of safety.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4230 9230 4230 9200 4226 9183 4215 9183
4196 9198 4211 9230
TIME...MOT...LOC 2211Z 297DEG 31KT 4226 9231
12Special Weather Statement National Weather Service Quad Cities IA/IL 521 PM CDT TUE AUG 7 2018 IAC101-177-072300- Van Buren-Jefferson- 521 PM CDT TUE AUG 7 2018 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN VAN BUREN AND SOUTHWESTERN JEFFERSON COUNTIES UNTIL 600 PM CDT... At 521 PM CDT, a strong thunderstorm was located near Douds, or 13 miles southwest of Fairfield, moving southeast at 25 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Keosauqua, Birmingham, Libertyville, Stockport, Douds, Leando, Van Buren County Fairgrounds, Keosauqua Airport, Mount Zion, Selma, Lebanon, Collett, Lake Sugema Campground, Lacey Keosauqua State Park and Kilbourn. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4099 9218 4091 9181 4066 9196 4077 9218 TIME...MOT...LOC 2221Z 294DEG 17KT 4089 9217 12
Special Weather Statement
National Weather Service Quad Cities IA/IL
551 PM CDT TUE AUG 7 2018
IAC011-113-072345-
Benton-Linn-
551 PM CDT TUE AUG 7 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BENTON AND CENTRAL
LINN COUNTIES UNTIL 645 PM CDT...
At 550 PM CDT, strong thunderstorms were clustered near Vinton,
moving east at 30 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
Cedar Rapids, Vinton, Marion, Hiawatha, Robins, Center Point,
Fairfax, Ely, Atkins, Urbana, Palo, Shellsburg, Newhall, Van Horne,
Alburnett, Shueyville, Garrison, Bertram, Toddville and Waubeek.
This includes Interstate 380 between mile markers 12 and 43.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4227 9206 4216 9139 4186 9158 4186 9169
4204 9220
TIME...MOT...LOC 2250Z 289DEG 28KT 4214 9195
12The national radar mosaic for the moment the first event began.
1 funnel cloud. Local standard time, as filed.
A public report of a funnel cloud. A photo of the funnel cloud was relayed by local broadcast media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782460.